Alert archive / South Dakota / Flash Flood Warnings in 2002

Flash Flood Warning 4, NWS Rapid City, SD

August 21, 2002Lawrence County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 21, 2002, 3:44 PM MDT for Lawrence County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2002, 3:44 PM MDT (21:44 UTC)
Expired
Aug 21, 2002, 6:45 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Lawrence County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KUNR 212144
FFWRAP
SDC081-220045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 645 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT VERY HEAVY RAIN HAD FALLEN BETWEEN ONEILL PASS TO JUST SOUTH 
OF LEAD.

* FORECAST INFORMATION...HEAVY RAINFALL IS EXPECTED TO MOVE INTO 
AREAS BURNED IN THE GRIZZLY GULCH FIRE BY 4 PM.

FLASH FLOODING IS IMMINENT OR OCCURRING. TAKE IMMEDIATE ACTION TO
PROTECT YOUR LIFE AND PROPERTY IF YOU LIVE ALONG A STREAM OR CREEK IN
THESE AREAS. DO NOT WALK OR DRIVE ACROSS ANY LOCATION WHERE WATER
COVERS THE GROUND

LAT...LON 4441 10362 4423 10359 4421 10392 4434 10396

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:23 PM MDT, 21 minutes earlier.

Area forecast discussion, Aug 21, 3:23 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT WED AUG 21 2002

MDLS IN FAIR AGREEMENT WITH SYNOPTIC FEATURES BUT DIFFER A BIT ON
PLACEMENT AND TIMING OF DISTURBANCES. A FEW STORMS DVLPG OVR THE BLK
HILLS AND NE WY ATTM AND EXPECT THAT MORE STORMS WL CONTINUE DVLPG
TO THE N AND E OF THIS AREA THROUGH THE REMAINDER OF THE AFTN AND
INTO THE EVE AS S/W LIFTS OUT OF ERN WY. LO CLDS HAVE REMAINED IN
PLACE ACRS NRN HALF OF CWA THIS AFTN...AND NO REASON THEY WL GO AWAY
TNGT. THINKING IS THAT AS WINDS BECOME MORE E-NE OVR AREA...THIS WL
HELP MORE LO CLDS TO DVLP OVR MUCH OF THE CWA. SINCE THIS MOISTURE
IS PRETTY SHALLOW...MOST OF THE HILLS SHLD STAY PTLY CLDY. LOWS SHLD
ONCE AGAIN BE ABV MOS GIVEN CURRENT DEW POINTS ACRS CWA AND WHAT WL
ADVECT IN FM THE E.

THU WINDS WL START TO SHIFT TO THE SE AS HI MOVES OVR GT LKS. GD
SETUP FOR STRONG SE WINDS BY AFTN ACRS WRN HALF OF CWA. BIGGEST
QUESTION IS HOW MUCH THE LO CLDS WL BREAK UP THROUGH THE DAY.  THINK
IT MAY BE TOUGH FOR FAR ERN COUNTIES TO GET OUT OF THE LO CLDS
BEFORE MID AFTN WHEN WINDS SHIFT AND HAVE KEPT TEMPS THERE ABOUT 5
DEG COOLER THAN THE W WHERE IT SHLD WARM INTO THE MID TO UPR 80S.
SOME WEAK RIDGING WL TAKE PLACE OVR AREA THROUGH THE DAY...BUT A
WEAK DISTURBANCE WL MOVE THRU THE S IN THE AFTN AND MAY TRIGGER A
FEW STORMS. ANOTHER S/W WL APPROACH NE WY LATE AND MAY SEE A FEW
STORMS THERE AS WELL. KEPT N DRY. THU NIGHT...S/W FM NE WY WL MOVE
ACRS WRN CWA AND HAVE KEPT 20 POPS GOING. OTHERWISE LOWS AGAIN IN
THE UPR 50S TO LWR 60S AS SE WINDS SHLD KEEP SOME LL MOISTURE AROUND.

FRI...A COUPLE OF DISTURBANCES WL MOVE ACRS CWA AND CONTINUE A CHC
FOR TSMS WITH DECENT MOISTURE AROUND. CAPES WL BE 1000-1500J/KG WITH
LTL OR NO CIN. INCLUDED 30 POPS EVERYWHERE. TEMPS SHLD REACH THE 80S
EVERYWHERE AS LO CLDS SHLD BE AT A MINIMUM. EXPECT MAINLY DRY CONDS
ACRS AREA FRI NIGHT AS GD NVA ACRS CWA. AVN SHOWING TROF ROTATING
THRU AREA SAT AND PUT IN A CHC FOR TSMS AGAIN ACRS CWA. TEMPS
SIMILAR TO FRI.

IN THE EXTENDED...SUN KEPT DRY WITH NO REAL DISTURBANCE MVG
THRU...BUT UPR TROF APPROACHES AREA BY MON WITH A CHC FOR TSMS THRU
WED ALONG WITH COOLER TEMPS...MAINLY IN THE MID TO UPR 70S BY TUE
AND WED.

.UNR...FLOOD WATCH UNTIL 930 PM MDT FOR LAWRENCE COUNTY-SDZ024.
JMG

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:30 PM MDTSevere Thunderstorm WarningUNRTripp45 min
Aug 21, 3:35 PM MDTSevere Thunderstorm WarningUNRMellette40 min
Aug 21, 4:03 PM MDTSevere Thunderstorm WarningUNRTripp42 min
Aug 21, 5:11 PM MDTSevere Thunderstorm WarningUNRTripp49 min
Aug 21, 5:21 PM MDTSevere Thunderstorm WarningUNRCuster24 min

Nearby

Flash Flood Warnings in South Dakota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.